Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Indianapolis, IN

April 8, 20205 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 8, 2020, 7:55 PM EDT for 5 counties in Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 7:55 PM EDT (23:55 UTC)
Expired
Apr 8, 2020, 8:30 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:00 PM EDTTSTM WND GST 50Rockville, IN
Apr 8, 8:22 PM EDTTSTM WND GST 761 Ese Greencastle, INCORRECTS TIMING ON PREVIOUS TSTM WND GST REPORT FROM 1 ESE GREENCASTLE. AWOS STATION KGPC GREENCASTLE.
Apr 8, 8:35 PM EDTTSTM WND GST 761 Ese Greencastle, INAWOS STATION KGPC GREENCASTLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:24 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KIND 082355
SVRIND
INC045-107-121-133-165-090030-
/O.NEW.KIND.SV.W.0029.200408T2355Z-200409T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
755 PM EDT Wed Apr 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Fountain County in west central Indiana...
  Parke County in west central Indiana...
  Vermillion County in west central Indiana...
  Southern Montgomery County in west central Indiana...
  Putnam County in west central Indiana...

* Until 830 PM EDT.

* At 755 PM EDT, a severe thunderstorm was located near Newport, or
  22 miles southeast of Danville, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crawfordsville, Greencastle, Clinton, Covington, Rockville,
  Veedersburg, Newport, Fairview Park, Cayuga, Montezuma, Ladoga,
  Roachdale, Bainbridge, New Market, Dana, Fillmore, Kingman,
  Perrysville, Waveland and Russellville.

This includes the following highways...
 Interstate 70 between mile markers 43 and 48.
 Interstate 74 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8753 4015 8749 4013 8749 4014 8740
      4014 8739 3997 8669 3963 8669 3963 8667
      3953 8667 3951 8669 3959 8701 3961 8701
      3960 8708 3971 8753
TIME...MOT...LOC 2355Z 284DEG 52KT 3990 8733 

HAIL...0.75IN
WIND...60MPH
 
$$

CP
1 follow-up statement
960 
WWUS53 KIND 090014
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
814 PM EDT Wed Apr 8 2020

INC165-090023-
/O.CAN.KIND.SV.W.0029.000000T0000Z-200409T0030Z/
Vermillion IN-
814 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR VERMILLION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.

LAT...LON 3990 8721 4008 8714 3997 8669 3963 8669
      3963 8667 3953 8667 3951 8669 3959 8701
      3961 8701 3960 8710 3969 8738 3970 8738
TIME...MOT...LOC 0013Z 284DEG 52KT 3983 8698 

$$

INC045-107-121-133-090030-
/O.CON.KIND.SV.W.0029.000000T0000Z-200409T0030Z/
Fountain IN-Parke IN-Montgomery IN-Putnam IN-
814 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN FOUNTAIN...PARKE...SOUTHERN MONTGOMERY AND PUTNAM
COUNTIES...

At 813 PM EDT, a severe thunderstorm was located 13 miles east of
Rockville, or 15 miles south of Crawfordsville, moving east at 60
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Crawfordsville, Greencastle, Rockville, Ladoga, Roachdale,
Bainbridge, New Market, Fillmore, Waveland, Carbon, Russellville, New
Ross, Mecca, Bloomingdale, Marshall, Wallace, Alamo, Carpentersville,
Bridgeton and Shades State Park.

This includes Interstate 70 between mile markers 43 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 8721 4008 8714 3997 8669 3963 8669
      3963 8667 3953 8667 3951 8669 3959 8701
      3961 8701 3960 8710 3969 8738 3970 8738
TIME...MOT...LOC 0013Z 284DEG 52KT 3983 8698 

HAIL...0.75IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:00 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 8, 4:00 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
400 PM EDT Wed Apr 8 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 306 PM EDT Wed Apr 8 2020

An active weather pattern will be in place tonight with
widespread thunderstorms and likely severe weather across central
Indiana. A strong upper level low will track across the Great
Lakes region with a surface front providing forcing for
thunderstorms late this evening and tonight. In the aftermath of
the front, much cooler than normal weather will be in place for
much of the next week with chances for rain tomorrow and again
early next week. A few rumbles of thunder will be possible at
times as well.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 306 PM EDT Wed Apr 8 2020

Not much has changed since the mid-morning update with a
significant risk for severe weather late this evening and tonight,
especially across SW Indiana. A strong upper level low pressure
system is moving across southern Canada with an associated surface
cold front that is expected to pass through central Indiana
tonight. Ahead of the front, a complex of severe thunderstorms is
expected to move through the area between 8 PM and midnight.

Ample forcing will be in place this evening and with 0-6 km shear
in excess of 50 kts and low level helicity in the range of
100-300 m^s/s^s, large hail, damaging winds, and isolated QLCS
tornadoes are possible if not likely across portions of SW
Indiana. The only major inhibitor for severe weather is
instability with ongoing mixing of surface moisture which could
limit the CAPE. Surface mixing will also raise LCLs and help
lessen the tornado risk With that said, low level lapse rates will
be between 8 and 9 C/km which will allow for efficient mixing
down of thunderstorm winds by this evening. Moisture at points
along and north of I-74 will be marginal at best with lower
confidence in severe weather.

All in all, the potential is there for a brief period of
significant severe weather, especially across southwest Indiana
with lower chances the further northeast. As the system progresses
further into Indiana, the risk for hail lessens and the risk for
damaging winds increases.

As we move into the overnight hours, the story changes to the
potential for gusty winds as skies begin to clear. Winds are
likely to gust in excess of 25-30 mph at times with stronger winds
during the day tomorrow. Skies will gradually clear with lows
dropping into the low to mid 40s.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 306 PM EDT Wed Apr 8 2020

Much of the day tomorrow and through the short term will be dry
and cold with very strong cold air advection in place in the
aftermath of the low pressure system that will bring severe
weather tonight. Strong pressure gradients and mostly clear skies
during the morning hours will allow winds to gust upwards of 30 to
40 mph at times. A few rain showers are possible during the
afternoon hours with a bit of snow and graupel potentially mixing
in across the northern counties as steep low level lapse rates
will allow for effective evaporative cooling.

After tomorrow, the focus then turns to the potential for frosts
and freezes as many of the nights will be dropping into the low to
mid 30s going forward. Thursday night has the potential for a
freeze in spots with clear skies and effective radiational
cooling. Winds will likely remain too high for anything other than
very patchy frost. As we move into Friday night, conditions will
be more favorable and areas to widespread frost are likely.

Highs will range from the upper 40s to low 50s on Thursday and
Friday to the mid to upper 50s on Saturday. Lows will drop into
the low to mid 30s Thursday night and Friday night.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 306 PM EDT Wed Apr 8 2020

A cooler than normal pattern continues into the long term period
with northwesterly flow finally breaking by the weekend. Models
and ensembles are showing a stronger and more consistent signal
for rain Sunday night into Monday as an upper level low pressure
system tracks across the Ohio Valley. The heaviest axis of rain
looks to still stay south of the forecast area, but may change as
time moves forward. This system exits the area Monday night with
another shot of cold air and possibly a few snowflakes Monday
night and Tuesday night. Confidence remains very low in this
occurring with medium to high confidence in the need for frost
advisories/freeze warnings at times next week.

Temperatures will be below to much below average for much of the
period.

&&

.AVIATION /Discussion for 08/21Z TAF Update/...

Issued at 359 PM EDT Wed Apr 8 2020

No changes needed for TAF as expectations for this evening have
not changed. Previous discussion follows...

VFR conditions expected outside of any convection.

A line of thunderstorms is expected to bring MVFR to IFR
conditions at times to all terminals this evening. Storms will be
moving in from the NW and impact LAF and HUF first before moving
on to BMG and IND. Tried to narrow the window as much as
confidence allows, but there remains some uncertainty. A brief
period of very strong winds is possible, especially at HUF and
BMG, but confidence in timing is not high enough for an explicit
mention. After convection ends, dry weather is expected through
the end of the period with gusty NW winds approaching 20-25kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....White
AVIATION...White
Hazardous weather outlook, Apr 8, 1:18 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
118 PM EDT Wed Apr 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-091730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
118 PM EDT Wed Apr 8 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are expected tonight. Some storms may be
severe.

Hazards: Damaging winds, large hail, isolated tornadoes, lightning,
heavy rain.

Timing: Highest severe threat will be from 800 PM to 1200 AM EDT.

Discussion: A cold front will move through the area tonight bringing
showers and thunderstorms. Severe storms are possible, with areas
southwest of a Terre Haute to Seymour line seeing the highest chances
for severe weather. Remain weather aware today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Breezy conditions are expected Thursday with gusts over 35
mph possible. Thunderstorms are possible over all or parts of the
area Sunday afternoon through Monday.

Discussion: Much colder air will flow into the area on Thursday.
Gusty winds will accompany the colder air. Frost and freeze concerns
will be around Thursday and Friday nights, as well as early next
week. A low pressure system could bring a few thunderstorms Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.STORM MOTION STATEMENT...

The expected storm motion tonight is from the northwest at around 50
MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 8, 6:41 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Wed Apr 8 2020

INZ028-029-035-082330-
Fountain-Warren-Tippecanoe-
641 PM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES...

At 640 PM EDT, a strong thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland, West
Lebanon, Pine Village, Tab, Purdue University, Rainsville and Pence.

This includes Interstate 65 between mile markers 181 and 183.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4056 8690 4022 8691 4025 8753 4048 8753
      4048 8709 4054 8709
TIME...MOT...LOC 2240Z 266DEG 32KT 4036 8759

Lashley
Local storm report, Apr 8, 7:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             WEST LEBANON            40.28N 87.38W
04/08/2020  E1.00 INCH       WARREN             IN   PUBLIC

            TWITTER REPORT.

&&

MK
Local storm report, Apr 8, 7:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WILLIAMSPORT TO ATTICA  40.29N 87.29W
04/08/2020  E1.00 INCH       WARREN             IN   PUBLIC

            TWITTER REPORTS OF HAIL ACCUMULATION ON
            GRASSY SURFACES FROM 7:05-7:15 PM EDT.

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:05 AM EDTSpecial Weather StatementINDParke, Vermillion40 min
Apr 8, 1:15 AM EDTSpecial Weather StatementINDDelaware45 min
Apr 8, 1:25 AM EDTSevere Thunderstorm WarningINDParke, Vermillion35 min
Apr 8, 2:02 AM EDTSpecial Weather StatementINDRandolph28 min
Apr 8, 2:38 AM EDTSpecial Weather StatementINDRandolph37 min
Apr 8, 6:41 PM EDTSpecial Weather StatementINDWarren49 min
Apr 8, 6:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren35 min
Apr 8, 7:27 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe33 min
Apr 8, 7:58 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hancock, Madison, Marion and 1 more62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.